Alert archive / Illinois / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 8, NWS Lincoln, IL

May 16, 2019Edgar County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at May 16, 2019, 4:08 PM CDT for Edgar County, Illinois. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 16, 2019, 4:08 PM CDT (21:08 UTC)
Expired
May 16, 2019, 5:00 PM CDT
In force
52 min
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Tornado
Possible
Hail
1.75 in
Wind
60.0 mph

County Edgar County, IL

The radar

The Indianapolis radar (KIND), 113 km from the middle of the area, began a volume at 21:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 16, 3:27 PM CDTSevere Thunderstorm WatchSPC3 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 9.1 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2019-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2019-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 133 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
948 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
133 m²/s²
0-3 km storm-relative helicity
254 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

773 
WUUS53 KILX 162108
SVRILX
ILC045-162200-
/O.NEW.KILX.SV.W.0008.190516T2108Z-190516T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lincoln IL
408 PM CDT Thu May 16 2019

The National Weather Service in Lincoln has issued a

* Severe Thunderstorm Warning for...
  Northeastern Edgar County in east central Illinois...

* Until 500 PM CDT.

* At 408 PM CDT, a severe thunderstorm was located near Georgetown,
  or 13 miles south of Danville, moving southeast at 35 mph.

  HAZARD...Golf ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* Locations impacted include...
  Chrisman and Scottland. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3961 8763 3988 8771 3988 8762 3987 8761
      3987 8757 3988 8757 3988 8754 3984 8753
      3961 8753
TIME...MOT...LOC 2108Z 328DEG 29KT 3995 8757 

TORNADO...POSSIBLE
HAIL...1.75IN
WIND...60MPH
 
$$

SB
4 follow-up statements
866 
WWUS53 KILX 162133
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
433 PM CDT Thu May 16 2019

ILC045-162200-
/O.CON.KILX.SV.W.0008.000000T0000Z-190516T2200Z/
Edgar-
433 PM CDT Thu May 16 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CDT
FOR NORTHEASTERN EDGAR COUNTY...

At 433 PM CDT, a severe thunderstorm was located near Ridge Farm, or
18 miles northeast of Paris, moving southeast at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Scottland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3974 8767 3988 8765 3988 8762 3987 8761
      3987 8757 3988 8757 3988 8754 3984 8753
      3961 8753 3961 8763
TIME...MOT...LOC 2133Z 302DEG 20KT 3986 8753 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
 
$$

SB
069 
WWUS53 KILX 162148
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
448 PM CDT Thu May 16 2019

ILC045-162200-
/O.CON.KILX.SV.W.0008.000000T0000Z-190516T2200Z/
Edgar-
448 PM CDT Thu May 16 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CDT
FOR EAST CENTRAL EDGAR COUNTY...

At 448 PM CDT, a severe thunderstorm was located near Clinton, or 16
miles northeast of Paris, moving southeast at 35 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of east
central Edgar County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3976 8761 3984 8756 3984 8753 3961 8753
      3961 8763
TIME...MOT...LOC 2148Z 328DEG 29KT 3975 8744 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
 
$$

SB
001 
WWUS53 KILX 162150 CCA
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
450 PM CDT Thu May 16 2019

ILC045-162200-
/O.COR.KILX.SV.W.0008.000000T0000Z-190516T2200Z/
Edgar-
450 PM CDT Thu May 16 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CDT
FOR EAST CENTRAL EDGAR COUNTY...

At 450 PM CDT, a severe thunderstorm was located 16 miles northeast 
of Paris, moving southeast at 35 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of east
central Edgar County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3976 8761 3984 8756 3984 8753 3961 8753
      3961 8763
TIME...MOT...LOC 2148Z 328DEG 29KT 3975 8744 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
 
$$

SB
260 
WWUS53 KILX 162155
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
455 PM CDT Thu May 16 2019

ILC045-162205-
/O.EXP.KILX.SV.W.0008.000000T0000Z-190516T2200Z/
Edgar-
455 PM CDT Thu May 16 2019

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL EDGAR COUNTY WILL
EXPIRE AT 500 PM CDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.

A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
east central Illinois.

LAT...LON 3976 8761 3984 8756 3984 8753 3961 8753
      3961 8763
TIME...MOT...LOC 2155Z 328DEG 29KT 3971 8741 

$$

SB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 3:25 PM CDT, 43 minutes earlier.

Area forecast discussion, May 16, 3:25 PM CDT, 43 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
325 PM CDT Thu May 16 2019

.SHORT TERM...(This evening through Friday)
ISSUED AT 325 PM CDT Thu May 16 2019

Persistent convective complex that developed over the Dakotas
last night continues to track southeastward...with the back edge
of the system currently impacting the NE KILX CWA around Danville.
The storms are following the strongest instability axis, which
will take the main complex into Indiana over the next couple of
hours. Am concerned about additional development on the back edge
of the departing system, as it is being fed by a highly unstable
airmass characterized by SBCAPEs of over 4000J/kg. As a result,
think scattered thunderstorms will persist along/northeast of a
Bloomington to Robinson line through early evening. After that,
attention will turn to convective development along an approaching
cold front currently extending from central Wisconsin into
northern Iowa. Scattered thunderstorms will develop along this
boundary by mid-evening, with storms tracking across the northern
CWA through the night. Have therefore included slight chance PoPs
as far south as a Canton to Lincoln...to Paris line...with high
chance or likely PoPs along/north of a Galesburg to Minonk line.
Scattered showers and thunderstorms will persist near the frontal
boundary into Friday, before it begins to lift back northward
later in the day. High temperatures will range from the middle 70s
far north around Lacon...to the middle to upper 80s further south
across the remainder of the area.

&&

.LONG TERM...(Friday night through Thursday)
ISSUED AT 325 PM CDT Thu May 16 2019

Vigorous short-wave trough currently over northern California
will cross the Rockies and approach Illinois from the west
Saturday night into Sunday. Primary surface low will develop in
the lee of the Rockies over eastern Colorado on Saturday then will
track northeastward into Wisconsin by Sunday evening. As the low
approaches, a wave of convection will develop across the Plains
Saturday afternoon...then will push into central Illinois late
Saturday night into Sunday morning. Will carry high chance to
likely PoPs during that time frame accordingly. Big question then
becomes...will the atmosphere have enough time to adequately
destabilize after the morning precip in order to support another
round of convection Sunday afternoon as a cold front pushes into
Illinois. 12z May 16 GFS shows a narrow instability axis
characterized by SBCAPEs of around 2000J/kg developing along/east
of I-57 by Sunday afternoon, but generates little or no late day
convection in Illinois. Think this may be too optimistic,
especially given 0-6km bulk shear values increasing to 40-50kt.
With front not passing into Indiana until evening, think at least
scattered strong to potentially severe storms will fire during the
afternoon...especially across the E/SE. Stay tuned to later
forecasts as details become fine-tuned.

Once the front passes, cooler/drier weather will be on tap for
Monday before yet another system brings unsettled weather late
Monday night into Tuesday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 105 PM CDT Thu May 16 2019

Will continue to monitor a cluster of strong/severe thunderstorms
currently just north of KPNT: however, this complex appears that
it will miss the central Illinois terminals to the northeast this
afternoon. Aside from a stray thunderstorm, most locations will
remain dry until tonight when attention turns to a boundary
sinking southward through northern Illinois. Have included VCTS at
both KPIA and KBMI after 03z/05z, but have not mentioned thunder
at any of the other sites. The front will begin lifting back
northward Friday morning, so thunder chances should stay mostly
north of the area. Winds will initially be S/SW with gusts of
20-25kt this afternoon, then will become SW and decrease to around
10kt tonight.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Barnes
LONG TERM...Barnes
AVIATION...Barnes
Hazardous weather outlook, May 16, 3:14 PM CDT, 54 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
314 PM CDT Thu May 16 2019

ILZ027>031-037-038-171100-
Knox-Marshall-McLean-Peoria-Stark-Tazewell-Woodford-
314 PM CDT Thu May 16 2019

This Hazardous Weather Outlook is for portions of central
Illinois.

.DAY ONE...LATE THIS AFTERNOON AND TONIGHT...

There is a slight risk of severe thunderstorms the rest of the
afternoon. Damaging winds and large hail are possible. Additional
storms may develop again after midnight, though the severe weather
threat will be lower.

Moderate flooding will continue on the Illinois River around
Peoria and upstream for the next several days.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

Scattered thunderstorms will be possible on Friday, though the
severe weather risk should be further north in Illinois.

A strong storm system will likely impact the region over the
weekend. There will be a risk of severe thunderstorms Saturday
into Sunday. Although considerable uncertainty in the evolution
and timing of this system continue, damaging winds and hail appear
to be the main severe weather threats.

Another strong storm system is possible Tuesday into Wednesday. At
this time, it appears severe thunderstorms will be possible again.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon, generally south
of I-74, through around 5 pm.

ILZ036-040-041-047-049-050-171100-
Cass-Fulton-Mason-Morgan-Schuyler-Scott-
314 PM CDT Thu May 16 2019

This Hazardous Weather Outlook is for portions of west central
Illinois.

.DAY ONE...LATE THIS AFTERNOON AND TONIGHT...

Isolated thunderstorms will occur this afternoon, which may have
strong winds with them.

Moderate to major flooding will continue on the Illinois River
for the next several days.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

A strong storm system will likely impact the region over the
weekend. There will be a risk of severe thunderstorms Saturday
into Sunday. Although considerable uncertainty in the evolution
and timing of this system continue, damaging winds and hail appear
to be the main severe weather threats.

Another strong storm system is possible Tuesday into Wednesday. At
this time, it appears severe thunderstorms will be possible again.

.SPOTTER INFORMATION STATEMENT...

Limited spotter activation may be needed through 6 pm.

ILZ042>046-048-051>057-061-171100-
Champaign-Christian-Coles-De Witt-Douglas-Edgar-Logan-Macon-
Menard-Moultrie-Piatt-Sangamon-Shelby-Vermilion-
314 PM CDT Thu May 16 2019

This Hazardous Weather Outlook is for much of central Illinois
and east central Illinois.

.DAY ONE...LATE THIS AFTERNOON AND TONIGHT...

There is a slight risk of severe thunderstorms the remainder of
the afternoon into early evening. Damaging winds and hail are the
main concerns. A tornado or two cannot be ruled out, with the
best chances of this near Danville and Paris. Additional
thunderstorms are possible after midnight near the I-74 corridor,
though these are not expected to be severe.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

A strong storm system will likely impact the region over the
weekend. There will be a risk of severe thunderstorms Saturday
into Sunday. Although considerable uncertainty in the evolution
and timing of this system continue, damaging winds and hail appear
to be the main severe weather threats.

Another strong storm system is possible Tuesday into Wednesday. At
this time, it appears severe thunderstorms will be possible again.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required this afternoon and early
evening.

ILZ062-063-066>068-071>073-171100-
Clark-Clay-Crawford-Cumberland-Effingham-Jasper-Lawrence-Richland-
314 PM CDT Thu May 16 2019

This Hazardous Weather Outlook is for southeast Illinois.

.DAY ONE...LATE THIS AFTERNOON AND TONIGHT...

A few strong to severe thunderstorms will be possible this
afternoon and early evening. Damaging winds and large hail are the
main concerns.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

A strong storm system will likely impact the region over the
weekend. There will be a risk of severe thunderstorms Saturday
night into Sunday. Although considerable uncertainty in the
evolution and timing of this system continue, damaging winds and
hail appear to be the main severe weather threats.

Another strong storm system is possible Tuesday into Wednesday. At
this time, it appears severe thunderstorms will be possible again.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required this afternoon and early
evening.

Geelhart

In the hours before

Local storm report, May 16, 3:40 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
340 PM CDT THU MAY 16 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 PM     HAIL             POTOMAC                 40.31N 87.80W
05/16/2019  M1.75 INCH       VERMILION          IL   EMERGENCY MNGR

&&

EJL
Local storm report, May 16, 3:55 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
355 PM CDT THU MAY 16 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0346 PM     HAIL             1 WSW DANVILLE          40.14N 87.64W
05/16/2019  M0.88 INCH       VERMILION          IL   TRAINED SPOTTER

&&

EJL
Local storm report, May 16, 3:58 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
358 PM CDT THU MAY 16 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     HAIL             OAKWOOD                 40.11N 87.78W
05/16/2019  M1.75 INCH       VERMILION          IL   EMERGENCY MNGR

            MULITPLE REPORTS OF HAIL ALONG I-74

&&

GOETSCH
Local storm report, May 16, 3:59 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
359 PM CDT THU MAY 16 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     HAIL             DANVILLE                40.14N 87.62W
05/16/2019  M1.75 INCH       VERMILION          IL   EMERGENCY MNGR

            WEST OF DANVILLE. FROM COUNTY EM.

&&

GOETSCH
Local storm report, May 16, 4:03 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
403 PM CDT THU MAY 16 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0358 PM     HAIL             DANVILLE                40.14N 87.62W
05/16/2019  M1.00 INCH       VERMILION          IL   TRAINED SPOTTER

&&

EJL

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 2:55 AM CDTDense Fog AdvisoryILXClark, Clay, Crawford, Cumberland, Effingham, Jasper and 3 more5 hr
May 16, 2:15 PM CDTSevere Thunderstorm WarningILXVermilion60 min
May 16, 3:00 PM CDTSevere Thunderstorm WarningILXChampaign, Vermilion60 min
May 16, 3:34 PM CDTTornado WarningILXVermilion26 min
May 16, 3:55 PM CDTTornado WarningILXVermilion35 min
May 16, 4:20 PM CDTAreal Flood AdvisoryILXVermilion115 min
May 16, 4:30 PM CDTSevere Thunderstorm WarningILXVermilion15 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.